Alert archive / New Mexico / High Wind Watches in 2016
High Wind Watch 1, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind watch at Jan 7, 2016, 2:59 AM MST for Eddy County, New Mexico. It took effect at Jan 8, 2016, 8:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 7, 2016, 2:59 AM MST (09:59 UTC)
- In effect from
- Jan 8, 2016, 8:00 AM MST
- Expired
- Jan 8, 2016, 3:14 AM MST
- In force
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 10:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 10.0 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 1038 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -24 m²/s²
- 0-3 km storm-relative helicity
- -21 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
932
WWUS74 KMAF 070959
NPWMAF
URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
359 AM CST THU JAN 7 2016
...A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS
THROUGH THIS AFTERNOON...
...A HIGH WIND WATCH HAS BEEN ISSUED FOR THE GUADALUPE MOUNTAINS
FROM FRIDAY MORNING THROUGH FRIDAY EVENING...
.AN UPPER LEVEL TROUGH OVER THE REGION IS ALLOWING HIGHER WINDS
ALONG THE BASE OF THIS TROUGH TO MIX DOWNWARD TO THE SURFACE.
THIS HAS RESULTED IN HIGH WINDS ACROSS THE GUADALUPE MOUNTAINS.
THE HIGH WINDS WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS
THROUGH MID AFTERNOON TODAY. ANOTHER UPPER TROUGH IS EXPECTED TO
MOVE OVER THE REGION ON FRIDAY RESULTING IN POSSIBLE HIGH WINDS
FOR THE GUADALUPE MOUNTAINS MID FRIDAY MORNING THROUGH FRIDAY
EVENING.
NMZ027-TXZ258-072100-
/O.NEW.KMAF.HW.A.0001.160108T1500Z-160109T0400Z/
/O.CON.KMAF.HW.W.0001.000000T0000Z-160107T2100Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
259 AM MST THU JAN 7 2016
...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...
...HIGH WIND WATCH IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY
EVENING...
THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH
WIND WATCH...WHICH IS IN EFFECT FROM FRIDAY MORNING THROUGH
FRIDAY EVENING.
* TIMING...THROUGH MID AFTERNOON TODAY.
MID FRIDAY MORNING THROUGH FRIDAY EVENING.
* WINDS...WEST 35 TO 45 MPH WITH GUSTS AROUND 65 MPH
* IMPACTS...SEVERE TURBULENCE IS EXPECTED TO RESULT IN HAZARDOUS
FLYING CONDITIONS ESPECIALLY FOR LOW FLYING LIGHT AIRCRAFT IN
AROUND THE MOUNTAINS. HIGH PROFILE VEHICLES MAY BE DIFFICULT
TO CONTROL. HIKERS COULD EXPERIENCE DIFFICULT CONDITIONS ON
EXPOSED RIDGETOPS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.
&&
$$4 follow-up statements
416 WWUS74 KMAF 072024 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 224 PM CST THU JAN 7 2016 ...A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS THROUGH THIS AFTERNOON... ...A HIGH WIND WATCH HAS BEEN ISSUED FOR THE GUADALUPE MOUNTAINS FROM FRIDAY MORNING THROUGH FRIDAY EVENING... .AN UPPER LEVEL TROUGH OVER THE REGION IS ALLOWING HIGHER WINDS ALONG THE BASE OF THIS TROUGH TO MIX DOWNWARD TO THE SURFACE. THIS HAS RESULTED IN HIGH WINDS ACROSS THE GUADALUPE MOUNTAINS. THE HIGH WINDS WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS THROUGH MID AFTERNOON TODAY. ANOTHER UPPER TROUGH IS EXPECTED TO MOVE OVER THE REGION ON FRIDAY RESULTING IN HIGH WINDS FOR THE GUADALUPE MOUNTAINS MID FRIDAY MORNING THROUGH FRIDAY EVENING. NMZ027-TXZ258-080430- /O.CON.KMAF.HW.W.0001.000000T0000Z-160107T2100Z/ /O.CON.KMAF.HW.A.0001.160108T1500Z-160109T0400Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 124 PM MST THU JAN 7 2016 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 2 PM MST THIS AFTERNOON... ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... * TIMING...THE HIGH WIND WARNING REMAINS IN EFFECT THROUGH MID AFTERNOON TODAY. THE HIGH WIND WATCH IS IN EFFECT MID FRIDAY MORNING THROUGH FRIDAY EVENING. * WINDS...WEST 35 TO 45 MPH WITH GUSTS AROUND 65 MPH. * IMPACTS...SEVERE TURBULENCE IS EXPECTED TO RESULT IN HAZARDOUS FLYING CONDITIONS ESPECIALLY FOR LOW FLYING LIGHT AIRCRAFT IN AROUND THE MOUNTAINS. HIGH PROFILE VEHICLES MAY BE DIFFICULT TO CONTROL. HIKERS COULD EXPERIENCE DIFFICULT CONDITIONS ON EXPOSED RIDGETOPS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
139 WWUS74 KMAF 072128 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 328 PM CST THU JAN 7 2016 ...A HIGH WIND WATCH HAS BEEN ISSUED FOR THE GUADALUPE MOUNTAINS FROM FRIDAY MORNING THROUGH FRIDAY EVENING... .AN UPPER LEVEL TROUGH MOVING OVER THE REGION FRIDAY WILL RESULT IN HIGH WINDS ACROSS THE GUADALUPE MOUNTAINS AS HIGHER WINDS ALONG THE BASE OF THIS TROUGH MIX DOWN TO THE SURFACE. THE HIGH WINDS FOR THE GUADALUPE MOUNTAINS EXPECTED MID FRIDAY MORNING THROUGH FRIDAY EVENING. NMZ027-TXZ258-080530- /O.EXP.KMAF.HW.W.0001.000000T0000Z-160107T2100Z/ /O.CON.KMAF.HW.A.0001.160108T1500Z-160109T0400Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 228 PM MST THU JAN 7 2016 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... * TIMING...THE HIGH WIND WARNING REMAINS IN EFFECT THROUGH MID AFTERNOON TODAY. THE HIGH WIND WATCH IS IN EFFECT MID FRIDAY MORNING THROUGH FRIDAY EVENING. * WINDS...WEST 35 TO 45 MPH WITH GUSTS AROUND 65 MPH. * IMPACTS...SEVERE TURBULENCE IS EXPECTED TO RESULT IN HAZARDOUS FLYING CONDITIONS ESPECIALLY FOR LOW FLYING LIGHT AIRCRAFT IN AROUND THE MOUNTAINS. HIGH PROFILE VEHICLES MAY BE DIFFICULT TO CONTROL. HIKERS COULD EXPERIENCE DIFFICULT CONDITIONS ON EXPOSED RIDGETOPS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
109 WWUS74 KMAF 072129 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 329 PM CST THU JAN 7 2016 ...A HIGH WIND WATCH HAS BEEN ISSUED FOR THE GUADALUPE MOUNTAINS FROM FRIDAY MORNING THROUGH FRIDAY EVENING... .AN UPPER LEVEL TROUGH MOVING OVER THE REGION FRIDAY WILL RESULT IN HIGH WINDS ACROSS THE GUADALUPE MOUNTAINS AS HIGHER WINDS ALONG THE BASE OF THIS TROUGH MIX DOWN TO THE SURFACE. THE HIGH WINDS FOR THE GUADALUPE MOUNTAINS EXPECTED MID FRIDAY MORNING THROUGH FRIDAY EVENING. NMZ027-TXZ258-081000- /O.CON.KMAF.HW.A.0001.160108T1500Z-160109T0400Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 229 PM MST THU JAN 7 2016 ...HIGH WIND WATCH REMAINS IN EFFECT FROM FRIDAY MORNING THROUGH FRIDAY EVENING... * TIMING...THE HIGH WIND WARNING REMAINS IN EFFECT THROUGH MID AFTERNOON TODAY. THE HIGH WIND WATCH IS IN EFFECT MID FRIDAY MORNING THROUGH FRIDAY EVENING. * WINDS...WEST 35 TO 45 MPH WITH GUSTS AROUND 65 MPH. * IMPACTS...SEVERE TURBULENCE IS EXPECTED TO RESULT IN HAZARDOUS FLYING CONDITIONS ESPECIALLY FOR LOW FLYING LIGHT AIRCRAFT IN AROUND THE MOUNTAINS. HIGH PROFILE VEHICLES MAY BE DIFFICULT TO CONTROL. HIKERS COULD EXPERIENCE DIFFICULT CONDITIONS ON EXPOSED RIDGETOPS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST FORECASTS. && $$
369 WWUS74 KMAF 081014 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 414 AM CST FRI JAN 8 2016 ...A HIGH WIND WARNING HAS BEEN ISSUED FOR THE GUADALUPE MOUNTAINS FROM THIS MORNING THROUGH THIS EVENING... .AN UPPER LEVEL TROUGH MOVING OVER NEW MEXICO TODAY WILL RESULT IN HIGH WINDS ACROSS THE GUADALUPE MOUNTAINS AS HIGHER WINDS ALONG THE BASE OF THIS TROUGH MIX DOWN TO THE SURFACE. NMZ027-TXZ258-082100- /O.UPG.KMAF.HW.A.0001.160108T1500Z-160109T0400Z/ /O.NEW.KMAF.HW.W.0002.160108T1700Z-160109T0200Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 314 AM MST FRI JAN 8 2016 ...HIGH WIND WARNING IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM MST THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * TIMING...LATE THIS MORNING THROUGH MID EVENING TODAY. * WINDS...WEST 35 TO 45 MPH WITH GUSTS AROUND 60 MPH. * IMPACTS...SEVERE TURBULENCE IS EXPECTED TO RESULT IN HAZARDOUS FLYING CONDITIONS ESPECIALLY FOR LOW FLYING LIGHT AIRCRAFT IN AROUND THE MOUNTAINS. HIGH PROFILE VEHICLES MAY BE DIFFICULT TO CONTROL. HIKERS COULD EXPERIENCE DIFFICULT CONDITIONS ON EXPOSED RIDGETOPS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
What forecasters said that day
The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Jan 6, 10:14 PM MST, 4 hours 45 minutes earlier.
Area forecast discussion, Jan 6, 10:14 PM MST, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1114 PM CST WED JAN 6 2016
.DISCUSSION...
See aviation discussion below.
&&
.AVIATION...
Fog expected to develop across portions of SE NM and Trans Pecos.
Given clearing trend and light wind most TAF sites may see MVFR
vsbys. Also have to monitor low clouds working up the Pecos River
valley. Could see stratus/IFR cigs briefly at MAF after 06z, but
will probably stay east of FST. A Pacific front is expected to
sweep across the area overnight/in the morning with a W/SW wind
becoming gusty by midday.
&&
.PREV DISCUSSION... /issued 541 PM CST WED JAN 6 2016/
AVIATION... Have a few showers and storms drifting east across
the area over the next couple of hours. Included TSRA at MAF...
INK... and FST. After that will see a Pacific front move through
overnight... may have a gusty W/SW wind tomorrow afternoon.
PREV DISCUSSION... /issued 246 PM CST WED JAN 6 2016/
Areas of light to moderate rainfall continue this afternoon,
mainly along and north of I-10, and the trend will be for
precipitation to continue to lift to the east-northeast through
the evening hours, tapering off overnight. As the shortwave
responsible for today's precipitation moves through the region, we
have already seen stronger winds begin to mix down across the
higher terrain, thus have maintained the 21Z start time of the
High Wind Warning for the Guadalupe Mountains for sustained winds
of 35 to 45 MPH and gusts up to 65 MPH. While winds may weaken
through this area slightly overnight, they are expected to
strengthen and become gusty again by Thursday morning as a weak
Pacific front moves through the area in the wake of the
aforementioned shortwave under westerly flow aloft. Lows overnight
tonight will generally be in the 30s, with some upper 20s possible
across the Marfa Plateau and some lower 40s through the Rio Grande
Valley. Skies will gradually clear overnight, with breezy
conditions developing area-wide by Thursday morning in the wake of
the Pacific front. Thursday will be much drier, and given the
downslope component to the winds, expect temperatures to climb
into the middle 50s to upper 60s across southeast New Mexico and
west Texas. High winds are expected to continue across the
Guadalupe Mountains through Thursday afternoon before gradually
weakening Thursday evening.
Thursday night, the next "shortwave on parade" will approach the
area, and could result in some light rain and perhaps a wintry mix
by Friday morning across the Guadalupe Mountains and Van Horn areas.
Temperatures will be a few degrees cooler Friday, with high winds
again expected to develop across the Guadalupe Mountains by Friday
afternoon as the trough moves through the region. Saturday and
Sunday will be dry with a return to below normal temperatures area-
wide, thanks to a trailing cold front that will move through
southeast New Mexico and west Texas in the wake of the departing
shortwave, as a broad upper trough settles across much of the
CONUS. By Sunday night and Monday, a stronger shortwave looks to
affect the region, bringing even colder temperatures to start the
week, as well as a chance at a wintry mix of precipitation across
parts of southeast New Mexico, the northern Permian Basin, and
Western Low Rolling Plains. Tuesday onward, the forecast is dry
with only slight warming on Tuesday and Wednesday as weak ridging
develops over the region ahead of the next trough developing to
the west. Temperatures look to stay at least a few degrees below
normal.
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning until 2 PM MST Thursday FOR THE FOLLOWING
ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ...Guadalupe
Mountains of Eddy County.
TX...High Wind Warning until 2 PM MST Thursday FOR THE FOLLOWING
ZONES... Guadalupe Mountains.
&&Hazardous weather outlook, Jan 7, 2:52 AM MST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 352 AM CST THU JAN 7 2016 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-081000- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 352 AM CST THU JAN 7 2016 /252 AM MST THU JAN 7 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT SOUTHWEST WINDS WILL INCREASE TO 35 TO 45 MPH WITH GUSTS NEAR 65 MPH POSSIBLE TODAY AND A HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY HIGH WINDS WILL CONTINUE IN THE GUADALUPE MOUNTAINS AGAIN ON FRIDAY. WINDS MAY GUST AS HIGH AS 65 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
Nearby
High Wind Watches in New Mexico, 2016High Wind Watches in Texas, 2016Every high wind watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.